Texas, 2023

Damaging Winds in Texas, August 27, 2023

August 27, 2023 · NWS SHV · 2 events in 2 counties and zones

Thunderstorms were observed developing along a nearly stalled frontal boundary and remnant outflows across parts of Southwest Arkansas, Northeast Texas, and Northern Louisiana on the afternoon of August 27th. Very strong diurnal heating was sufficient to erode a capping inversion aloft with around 1500-2000 J/kg of mean-layer instability supporting occasional stronger updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Thunderstorms were observed developing along a nearly stalled frontal boundary and remnant outflows across parts of Southwest Arkansas, Northeast Texas, and Northern Louisiana on the afternoon of August 27th. Very strong diurnal heating was sufficient to erode a capping inversion aloft with around 1500-2000 J/kg of mean-layer instability supporting occasional stronger updrafts. Deep-layer vertical shear across much of the region was weak at generally less than 10-15 knots. This was still enough to support multi-cellular, pulse convection as the primary storm mode. Weak surface flow was also insufficient to support much cold pool propagation. Therefore, the primary severe risk was tied to individual pulse downdrafts as thunderstorms collapsed. This resulted in numerous damaging wind reports across parts of the region, including a few isolated reports in Rusk and Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 27, 11:19 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 11:19 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1219 PM CDT Sun Aug 27 2023

...New AVIATION...

.UPDATE...
Issued at 1057 AM CDT Sun Aug 27 2023

Temperatures are trending pretty close to how they were in the
forecast, only off a degree or two so far this morning. MLU and
ELD are trending a little lower than anticipate however, probably
because of some early morning cloud cover. Otherwise, made some
minor adjustments to sky conditions as well for this morning and
to heat index values but overall, the forecast appears to be on
track. /33/

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 427 AM CDT Sun Aug 27 2023

The 08Z sfc analysis indicates a weak sfc front extending from
near the DFW Metroplex ENE along the I-30 corridor of NE TX into
the Nrn sections of SW AR, which remains progged to continue
drifting S into E TX and into N LA later this morning, before
becoming more diffuse later this morning into the afternoon. Very
little if any change in the temps/dewpoints have been noted in
wake of the front, with the exception of low level moisture
pooling near and N of the front evident in the lower/mid 70s
isodrosotherms. This higher theta-e air is expected to seep S
behind the front today, and thus overall mixing of the drier air
aloft will not be as great as in this past week. Even though the
center of the upper ridge has retreated W to the Four Corners
Region into the Srn Plains, enough of an influence will be
prevalent for one more day such that triple digit temps (and
record heat) will remain in play even N of this weak front this
afternoon. Combine this with the moisture pooling and limited
mixing behind the front, heat indices could be extreme in some
areas, perhaps as high as 117+ degrees. The current Excessive Heat
Warning looks good, but did add Bowie County to the Warning while
maintaining the remainder of the I-30 counties in NE TX, as well
as McCurtain County OK and the Nrn sections of SW AR in the Heat
Advisory. Did bump the NBM temps up a bit though given its cool
bias in the record heat, although the presence of the AC cigs and
development of scattered convection later this afternoon should
limit the near to all-time record high temps observed the last
couple of days across E TX/N LA.

Could this be the day that the consecutive days of no measurable
rainfall end for SHV, TYR, and GGG? These locales currently sit at
41 days, with SHV tied for 5th longest behind the record of 46
days set back in 1921. Confidence is better than average that this
streak will end across most if not all of these areas late this
afternoon through tonight as a shortwave trough noted in the
morning water vapor imagery over SE KS/NE OK slides SE into the
region this afternoon, and serves as a focus of scattered
convection near and behind the front. Given the weakly sheared
environment, this convection should remain quite pulsey and fueled
by the strong instability that develops with diurnal heating,
especially along and S of the I-20 corridor of E TX/N LA. Did bump
the pops up to high chance for these areas, although the
convection may be more clustered this evening across these areas,
where likely pops were inserted. Isolated strong to severe storms
can't be ruled out late this afternoon and evening given the high
instability present, with the inverted V soundings suggestive of
damaging winds as the main threat.

Additional convective redevelopment will remain possible overnight
especially near this weak lobe of vorticity, with scattered
convection expected to become more focused farther S over Deep E
TX/Cntrl LA especially during the afternoon. Did trim back the
likely pops back to chance given the model consensus of better QPF
just S of the area, but noticeably cooler temps are expected under
greater cloud cover as max temps should trend slightly below
normal. Not expecting to see the drier air advect S just yet on
Monday, although this will gradually occur Monday night into
Tuesday as sfc ridging builds SW from the Midwest. Should finally
get a reprieve from the heat headlines as well for the region
given the cooler air Monday, although a return to drier conditions
is expected for much of the remainder of the week.

15

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 427 AM CDT Sun Aug 27 2023

The cold front will continue easing down over the Gulf coast with an
assist from the tropics as TD 10/TS Idalia moves inland by early
midweek. A secondary front if you will be arriving, as we see some
more high pressure and it's drier winds remain in play as this weak
high pressure on the surface sprawls across the MS River valley and
down over the midSouth as well. The 1020+mb core of the air mass
will keep to the OH Valley. So, on Tuesday morning we will still be
about average with mid to upper 60s north and lower 70s along a
south of I-20. Lows will be coolest on Wed and Thurs with a nice
range of 60s. Then the 70s will slowly creep back into the picture
for areas along and south of I-20. As far as our high temps, on
Tuesday we will finally become average as well with a stretch of low
to mid and eventually upper 90s again by late week as the air mass
modifies warmer. The chance for rain will be dwindling quickly. And
while a touch of sea breeze may knock on the door of our parishes
mid to late week, most of our Four-State area will see the Drought
Monitor continue to expand northward. Hopefully we do not tie for
the 2nd driest August in Shreveport still at Trace only right now.
Many locales remain very dry and getting worse in the wake of so
many triple digits and now the tropics keeping to our east. /24/

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sun Aug 27 2023

For the 27/18z TAF update...VFR conditions continue to prevail
through early this afternoon. Satellite imagery is showing some
cloud cover moving across portions of the area with an increase in
clouds just to the north of the area moving to the south. Starting
to see some cu developing across portions of the area that should
continue to develop throughout the afternoon hours. A weak surface
front continues to move through the region early this afternoon.
We should see some scattered convection across much of the region
this afternoon and into the evening. Not sure about how they will
impact terminals at this point, so have at least VCTS mentioned
for all terminals except for KELD. Thunderstorms should come to an
end by late this evening and into the overnight hours, however, we
could see some redevelopment across some portions of the area as a
weak shortwave moves through. Models indicate that some MVFR cigs
and the potential for some patchy fog might develop overnight
around 28/10z to 28/15z. /33/

&&

.FIRE WEATHER...
Issued at 427 AM CDT Sun Aug 27 2023

Scattered showers and thunderstorms remain possible today and again
into the new work week as a weak cool front will ease down over the
four state area. Also there is some support aloft with a weak upper
disturbance to allow for some nocturnal convection. However, nothing
really changes until we see some of these storms develop, and they
will likely be hit or miss, so not a wetting rain everywhere. Expect
the dangerous fire weather conditions to persist today, but could be
much better into Monday depending on what unfolds. Overall,
Northerly winds will veer to NE for much of the new week as a
tropical storm rides up into the eastern Gulf coast and starts the
week out us all across the midSouth out the week a little breezy.
Sustained wind speeds will be strongest on Tuesday at 10-20 mph as
the storm moves inland early on Wednesday. /24/

&&

.CLIMATE...
Issued at 427 AM CDT Sun Aug 27 2023

One more day of record high temperatures are expected this
afternoon, especially across East TX and North LA. Below are the
daily max temp records for the various cities across the region:

SHV: 103 in 1963
MLU: 101 in 2000
TXK: 106 in 1938
ELD: 106 in 2000
TYR: 105 in 2011
GGG: 106 in 1943
LFK: 104 in 2011

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  73  94 /  60  40  10  10
MLU  74  92  72  92 /  50  40  20  20
DEQ  71  90  66  90 /  20  10   0   0
TXK  74  90  68  91 /  30  20  10   0
ELD  72  86  67  87 /  30  20  10  10
TYR  76  95  73  96 /  50  30  10   0
GGG  74  93  72  95 /  60  30  10  10
LFK  75  95  72  97 /  60  50  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-051-059>061.

     Excessive Heat Warning until 8 PM CDT this evening for
     ARZ070>073.

LA...Excessive Heat Warning until 8 PM CDT this evening for
     LAZ001>006-010>014-017>022.

     Red Flag Warning until 8 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Heat Advisory until 8 PM CDT this evening for OKZ077.

TX...Heat Advisory until 8 PM CDT this evening for TXZ096-108>111.

     Excessive Heat Warning until 8 PM CDT this evening for TXZ097-
     112-124>126-136>138-149>153-165>167.

     Red Flag Warning until 8 PM CDT this evening for TXZ152-153-
     165>167.

&&

SHORT TERM...15
LONG TERM....24
AVIATION...33
Hazardous weather outlook, Aug 27, 6:42 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
742 AM CDT Sun Aug 27 2023

LAZ001>006-010>014-017>022-TXZ152-153-165>167-281245-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
742 AM CDT Sun Aug 27 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Excessive Heat Warning and
the Red Flag Warning.

Extremely hot temperatures with daytime highs well into the triple
digits will combine with the humidity to result in heat indices near
or in excess of 110 degrees today. Therefore, the Excessive Heat
Warning remains in effect for deep east Texas and northern and
central Louisiana. Scattered showers and thunderstorms will be
possible this afternoon. Locally gusty winds, brief heavy rainfall
and frequent lightning will all be possible with these thunderstorms,
before they diminish during the overnight hours.

The combination of warm to hot temperatures and critically to
extremely dry conditions will result in a continuation of dangerous
fire weather conditions this afternoon and early this evening.
Therefore, a Red Flag Warning is in effect through 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive heat and elevated fire danger risks will ease up for us a
little as a weak cold front brings us back down closer to average.
The critically dry fuel conditions will likely maintain a risk of
wildfires across the region aside from any rain soaked areas.
Scattered showers and thunderstorms will linger in the forecast for
Monday, as the upper level frontal system moves through the area.
Isolated strong storms can not be ruled out, with locally gusty winds
and brief heavy rainfall possible. No other hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ070>073-TXZ097-112-124>126-136>138-149>151-281245-
Miller-Lafayette-Columbia-Union-Bowie-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-
742 AM CDT Sun Aug 27 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Excessive Heat Warning.

Extremely hot temperatures with daytime highs in the triple digits,
will combine with the humidity to result in heat indices near or in
excess of 110 degrees today. Therefore, an Excessive Heat Warning
remains in effect. Scattered showers and thunderstorms will be
possible this mid to late afternoon. Locally gusty winds, brief
heavy rainfall and frequent lightning will both be possible with
stronger storms, before they diminish during the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive heat of late and elevated fire danger risks will ease up
for us a little as a weak cold front brings us back down closer to
average. The critically dry fuel conditions will likely maintain a
risk of wildfires across the region aside from any rain soaked areas.
Scattered showers and thunderstorms will linger in the forecast for
Monday, as the upper level frontal system moves through the area.
More scattered strong storms can not be ruled out, with locally gusty
winds and brief heavy rainfall possible. No other hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-OKZ077-TXZ096-108>111-281245-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
Franklin-Titus-Camp-Morris-
742 AM CDT Sun Aug 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Heat Advisory.

Hot temperatures with daytime highs in the mid to upper nineties
will combine with the humidity to result in heat indices around 105
degrees. Therefore, a Heat Advisory is in effect today for extreme
Southeast Oklahoman, portions of Northeast Texas and portions of
southwest Arkansas. Scattered showers and thunderstorms will also be
possible this afternoon. Locally gusty winds will be possible with
the stronger storms, before they diminish during the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Cooler temperatures are expected Monday through this coming work
week as a weak cool front will move through the area. This front will
move in late Sunday, but the slower moving upper level disturbance
will keep isolated thunderstorms in play on Monday with locally gusty
winds, brief heavy rainfall and frequent lightning possible. These
scattered showers and thunderstorms may linger across the area early
on Monday, before cooler and drier air filter southward in wake of
the frontal passage for a nice week, Tuesday through Friday.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

24

The radar

The Shreveport radar (KSHV), 103 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
August 27, 1:48 PM CST
Where
Rusk County, 1.5 mi NNE of Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.920, -94.740

A large tree downed near the intersection of County Road 3206 and County Road 3155 just west of Mount Enterprise.

Thunderstorm Wind, Harrison

When
August 27, 7:05 PM CST
Where
Harrison County, 0.69 mi S of Marshall Beers Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.710, -94.120

Tree downed along Cypress Drive in the Uncertain community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137064, 1137065.